Communications in Mathematical Sciences

Volume 14 (2016)

Number 4

Linear response of the Lyapunov exponent to a small constant perturbation

Pages: 1155 – 1167

DOI: http://dx.doi.org/10.4310/CMS.2016.v14.n4.a14

Author

Rafail V. Abramov (Department of Mathematics, Statistics and Computer Science, University of Illinois, Chicago, Il., U.S.A.)

Abstract

In this work, we demonstrate the principal possibility of predicting the response of the largest Lyapunov exponent of a chaotic dynamical system to a small constant forcing perturbation via a linearized relation, which is computed entirely from the unperturbed dynamics. We derive the formal representation of the corresponding linear response operator, which involves the (computationally infeasible) infinite time limit. We then compute suitable finite-time approximations of the corresponding linear response operator, and compare its response predictions with actual, directly perturbed and measured, responses of the largest Lyapunov exponent. The test dynamical system is a 20-variable Lorenz ’96 model, ran in weakly, moderately, and strongly chaotic regimes. We observe that the linearized response prediction is a good approximation for the moderately and strongly chaotic regimes, and less so in the weakly chaotic regime due to intrinsic nonlinearity in the response of the Lyapunov exponent, which the linearized approximation is incapable of capturing.

Keywords

Lyapunov exponent, linear response, nonlinear chaos

2010 Mathematics Subject Classification

37Mxx, 37Nxx

Full Text (PDF format)